For patients with late congenital heart diseases and advanced heart failure, heart transplant is the one of the most effective known treatment methods. With the development of immunosuppressive medicines, it is possible to prevent and treat rejection, and survival after organ transplant has increased rapidly. Calcineurin inhibitors (tacrolimus and cyclosporine), mycophenolate mofetil, and corticosteroids are used together in many centers as immunosuppressive medications. Although the use of calcineurin inhibitors is essential, therapy is switched to sirolimus in some specific cases and when significant adverse effects occur. The most seen sirolimus-based adverse effects are diarrhea, constipation, vomiting, nausea, abdominal pain, leg pain, acne, headache, and sleep problems. Here, we present a patient who had abdominal pain, nausea, vomiting, and ventricular extrasystole attacks due to sirolimus toxicity, which improved with dose adjustment during follow-up after heart transplant. Pain associated with the use of calcineurin inhibitors improving with sirolimus has been previously reported before; however, because we did not encounter pain syndrome associated with use of sirolimus, we chose to report our experience with this patient.
Key words : Calcineurin inhibitors, Immunosuppressive therapy, Pain syndrome
Heart transplant is one of the most effective known treatment method for late congenital heart disease and advanced heart failure. The most crucial problem during treatment is cellular and antibody-related rejection. With development of immunosuppressive medications, rejection is treatable and preventable and survival after organ transplant has increased rapidly. Calcineurin inhibitors (tacrolimus and cyclosporine), mycophenolate mofetil, and corticosteroids are used together in many centers as the immunosuppressive regimen. Although use of calcineurin inhibitors is essential, therapy is switched to sirolimus in some specific cases and when significant adverse effects occur. Sirolimus, which is a mammalian target of rapamycin inhibitor, has been shown to be an effective medicine in adult patients, which can be used instead of calcineurin inhibitors, decreasing the risk for nephropathy and the frequency of rejection when used as part of combination therapy.1 Regarding children who have had heart transplants, sirolimus has been reported to prevent the development of Epstein-Barr virus-related lymphoma, thus showing a protective effect on lymphoproliferative disease development after transplant, and to decrease the frequency of cytomegalovirus infections compared with other agents.1 Recently, sirolimus has been used to decrease adverse effects of calcineurin inhibitors and for therapy of calcineurin inhibitor-related nephropathy and to treat rejection in 9% of the pediatric patients who undergo heart transplant.2 Although its benefits on organ rejection and renal function have been shown in pediatric studies, there are limited data about use of sirolimus in pediatric heart transplant patients. Proper sirolimus dose levels and the associated adverse effects are not clearly known in pediatric patients. The most seen sirolimus-based adverse effects are diarrhea, constipation, vomiting, nausea, abdominal pain, leg pain, acne, headache, and sleep problems.2 Here, we present a patient who had abdominal pain, nausea, vomiting, and ventricular extrasystole attacks due to sirolimus toxicity, which improved after dose adjustment during follow-up after heart transplant. Pain syndrome associated with the use of calcineurin inhibitors improving with sirolimus has been previously reported; however, because we did not encounter pain syndrome associated with use of sirolimus in our patient, we chose to report our experience.
A 9-year-old boy received an orthotopic heart transplant because of dilated cardiomyopathy. The patient received a standard immunosuppressive regimen of tacrolimus, mycophenolate mofetil, and prednisolone. Because he experienced severe epileptic seizures as a result of posterior leukoencephalopathy syndrome (PLES) and choreoathetosis, we switched the sirolimus dose of 0.13 mg/kg to achieve target levels of 5 to 15 ng/mL. On the second week of sirolimus therapy, he experienced parkinsonian-like movements (blood sirolimus level finding was at normal range) and was treated with L-dopa and carbamazepine. At month 3 after transplant, the patient presented with abdominal pain and vomiting. Physical examination findings and laboratory findings were normal except for a high blood sirolimus level (26 ng/mL) and monomorphic frequent ventricular extrasystoles on electrocardiography and 24-hour Holter monitoring (2000 in number). We decreased the dose of sirolimus to 0.02 mg and achieved blood sirolimus level of 8 ng/mL. Patient symptoms subsided, with no ventricular extrasystoles shown on electrocardiography and 24-hour Holter monitoring. The patient did not have any gastrointestinal infections or abnormal electrolytes due to vomiting during this time.
Sirolimus and everolimus from proliferation signal inhibitors, also known as mammalian targets of rapamycin inhibitors, are beginning to be used after heart transplant and have a similar treatment mechanism. Sirolimus is obtained from Streptomyces hygroscopicus fungus. Although it is used to retard adverse renal failure, cardiac allograft vasculopathy, or malignancy, its common use is limited because of its adverse effects, such as delay in sternal wound healing. Serum levels for sirolimus should be between 5 and 15 ng/mL. Sirolimus is an agent having adverse effects such as leucopenia, thrombocytopenia, and anemia as well as hyperlipidemia, oral ulcers, lower extremity edema, and bone marrow suppression at toxic doses.3 In sirolimus toxicity, rare cardiac adverse effects resulting in clinically serious outcomes have been shown.4 A few case of cardiac adverse effects, like a pleural and pericardial effusion, have been reported.4 Lobach and associates evaluated the adverse effects of sirolimus in 19 patients with heart transplant and detected hyperlipidemia as the most prevalent and abdominal pain as the second most prevalent adverse effect. The group observed pericardial effusion only in one patient.5 However, no clear prospective study is available on pediatric patients with heart transplant.
Calcineurin inhibitor-induced pain syndrome is a rare, severe complication that can significantly compromise a patient’s quality of life. Pain is more frequent in the limbs (muscles, skeleton), requiring a differential diagnosis with polyneuropathy, osteoporosis, and hyperparathyroidism. Several factors have suggested that calcineurin inhibitor-induced pain syndrome is associated with, or even caused by, a calcineurin inhibitor: (1) the pain begins concomitant with high levels of a calcineurin inhibitor and (2) calcineurin inhibitor dose reduction mitigates the pain. Although the pathogenesis remains unknown, a speculative explanation is a vascular disturbance with reduced perfusion and permeability of blood vessels.6,7 When we reviewed the literature, we did not encounter pain syndrome reported as associated with sirolimus. When blood levels of sirolimus are high as being unable to measure, symptoms occurred; blood levels were reduced to therapy level, and symptoms disappeared; therefore, we considered it dose based. When we reviewed the cases reported as associated with calcineurin inhibitors, we considered that sirolimus may also cause this syndrome with a similar effect. We concluded that this unusual pain syndrome and ventricular arrhythmia were associated with the sirolimus toxicity as dose adjustment of this medication was associated with symptomatic improvement.
DOI : 10.6002/ect.2015.0320
From the Departments of 1Pediatrics, 2Cardiology, and
3Cardiovascular Surgery, Baskent University, Ankara, Turkey
Acknowledgements: The authors declare that they have no sources of funding for this study, and they have no conflicts of interest to declare.
Corresponding author: Nazmi Mutlu Karakaþ, Baskent University, Department of Pediatrics, Ankara, Turkey
Phone: +90 312 212 8083
GSM: +90 530 330 1977
E-mail: email@example.com, firstname.lastname@example.org